Alert archive / Arizona / Flash Flood Warnings in 2009
Flash Flood Warning 6, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 3, 2009, 5:37 PM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2009, 5:37 PM MST (00:37 UTC)
- Expired
- Jul 3, 2009, 7:30 PM MST
- In force
- 113 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 20 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.6 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 1459 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 040037 FFWVEF AZC015-NVC003-040230- /O.NEW.KVEF.FF.W.0006.090704T0037Z-090704T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 537 PM PDT FRI JUL 3 2009 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... EXTREME WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 730 PM PDT/730 PM MST/ * AT 535 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM BETWEEN NELSON AND WILLOW BEACH. THIS STORM WILL MOVE TOWARD WILLOW BEACH...AND FLASH FLOODING IS POSSIBLE THERE. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR WASHES. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS. && LAT...LON 3590 11481 3591 11463 3574 11466 3573 11485 $$ MORGAN
2 follow-up statements
083 WGUS75 KVEF 040117 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 617 PM PDT FRI JUL 3 2009 AZC015-NVC003-040230- /O.CON.KVEF.FF.W.0006.000000T0000Z-090704T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ-CLARK NV- 617 PM PDT FRI JUL 3 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT/730 PM MST/ FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES... AT 614 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A THUNDERSTORM PRODUCING VERY HEAVY RAIN BETWEEN NELSON AND WILLOW BEACH. RADAR ESTIMATED ONE TO ONE AND A HALF INCHES OF RAIN HAD FALLEN SINCE 5 PM. THE STORM WILL MOVE SLOWLY NORTHEAST TOWARD WILLOW BEACH...AND ANYONE IN THE WILLOW BEACH AREA SHOULD MOVE TO HIGHER GROUND AND STAY THERE UNTIL THE STORM HAS PASSED. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILLOW BEACH. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LAS VEGAS. && LAT...LON 3590 11481 3591 11463 3574 11466 3573 11485 $$ MORGAN
809 WGUS75 KVEF 040222 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 722 PM PDT FRI JUL 3 2009 AZC015-NVC003-040231- /O.EXP.KVEF.FF.W.0006.000000T0000Z-090704T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ-CLARK NV- 722 PM PDT FRI JUL 3 2009 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM PDT/730 PM MST/ FOR CENTRAL CLARK AND EXTREME WEST CENTRAL MOHAVE COUNTIES... AT 720 PM PDT...RADAR INDICATED THAT THUNDERSTORMS HAD MOVED SOUTH AND EAST OF THE WARNED AREA...AND WERE NO LONGER EXPECTED TO AFFECT WILLOW BEACH. THEREFORE...THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 730 PM. LAT...LON 3590 11481 3591 11463 3574 11466 3573 11485 $$ MORGAN
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 3, 3:33 PM MST, 2 hours 4 minutes earlier.
Area forecast discussion, Jul 3, 3:33 PM MST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 333 PM PDT FRI JUL 3 2009 .SYNOPSIS...LINGERING MOISTURE ACROSS THE AREA WILL ALLOW FOR SCATTERED SHOWERS AND THUNDERSTORMS THIS EVENING ACROSS EASTERN PORTIONS OF THE AREA. AN INFLUX OF DRIER AIR TONIGHT INTO SATURDAY WILL RESULT IN JUST ISOLATED THUNDERSTORMS SATURDAY AFTERNOON IN MOHAVE AND LINCOLN COUNTIES. A DRY SOUTHWEST TO WEST FLOW WILL THEN BECOME ESTABLISHED FROM SUNDAY THROUGH THE MIDDLE OF NEXT WEEK ALLOWING FOR LITTLE CLOUD COVER AND ALSO CREATING LOCALLY BREEZY TO WINDY CONDITIONS DURING THE AFTERNOON AND EVENING HOURS. && .SHORT TERM...DRIER AIR HAS CONTINUED TO WORK INTO THE AREA FROM THE WEST THIS AFTERNOON. BOTH GOES SOUNDERS AND DERIVED PRECIPITABLE WATER IMAGERY INDICATE THE AMOUNT OF MOISTURE IN A TOTAL ATMOSPHERIC COLUMN HAS DECLINED. WITH THE DRIER AND MORE STABLE AIR IN PLACE ACROSS THE WESTERN HALF OF THE CWFA IT HAS BEEN DRY AND RELATIVELY CLOUD FREE THIS AFTERNOON AND IT SHOULD REMAIN THAT WAY THIS EVENING INTO TONIGHT. FURTHER EAST FROM A LINE FROM THE LINCOLN-NYE BORDER SOUTH TO NEAR ESSEX AND POINTS EAST ENOUGH MOISTURE AND INSTABILITY REMAINS AND THIS IS WHERE WE HAVE SEEN CONVECTION DEVELOP TODAY. OTHER THAN THE HEATING OF THE DAY AND TERRAIN AND PERHAPS AN OUTFLOW BOUNDARY THAT COULD DEVELOP THERE IS NOTHING REALLY TO DRIVE CONVECTION PAST THIS EVENING SO EXPECT ACTIVITY TO QUIET DOWN AFTER SUNSET. THE MAIN HAZARDS IN STORMS WILL BE GUSTY WINDS AS THE LOW-LEVELS REMAIN DRY...HAIL AND/OR LOCALLY HEAVY DOWNPOURS. AN UPPER LOW OFF THE COAST OF CALIFORNIA GETS EJECTED NORTHEAST INTO NORCAL TONIGHT AND THIS WILL HELP TO TURN THE FLOW ALOFT MORE SOUTHWESTERLY ON SATURDAY USHERING IN EVEN FURTHER DRYING TO THE CWFA. PWATS DROP BELOW THREE-QUARTERS OF AN INCH AS A RESULT. INSTABILITY IS RATHER MARGINAL WITH LI/S BETWEEN -1 AND +2 ACROSS THE EASTERN HALF OF THE AREA. IN ADDITION...AN UPPER RIDGE BUILDS NORTH FROM THE SOUTH BRINGING IN WARMING ALOFT WHICH WILL FURTHER HELP TO STABILIZE THINGS. OVERALL THERE IS JUST ENOUGH INSTABILITY AND MID-LEVEL MOISTURE TO POP A THUNDERSTORM IN LINCOLN AND MOHAVE COUNTIES SO HAVE LEFT IN SLIGHT CHANCE POPS HERE. PAST EXPERIENCES HAVE SHOWN THAT EVEN THOUGH MOISTURE LOOKS MINIMAL THESE AREAS TEND TO BE HOLD OUTS FOR THINGS TO DRY OUT ENOUGH TO COMPLETELY DISCOUNT CONVECTION. WITH RISING HEIGHTS...WARMING ALOFT AND THE AIR MASS BECOMING MORE DRY ADIABATIC...HIGH TEMPS WILL RETURN TO AROUND NORMAL FOR 4TH OF JULY ACTIVITIES. AN UPPER RIDGE CENTERED OFF THE COAST OF BAJA BUILDS ACROSS THE AREA ON SUNDAY ALLOWING FOR FURTHER WARMING WITH HIGH TEMPS A LITTLE ABOVE NORMAL. DRY SOUTHWEST TO WEST FLOW ALOFT WILL RESULT IN FURTHER DRYING WITH LITTLE CLOUD COVER EXPECTED. BY MONDAY BOTH THE ECMWF AND GFS DRIVE AN UPPER LOW INTO BRITISH COLUMBIA AND THIS WILL HELP TO SUPPRESS THE RIDGE BUT IT WILL STILL REMAIN DRY WITH TEMPS STILL AT OR A LITTLE ABOVE NORMAL AS TEMPS ALOFT REMAIN AS WARM AS THEY ARE ON SUNDAY AND INCREASING SOUTHWEST FLOW IN THE AFTERNOON MAY MIX THINGS A LITTLE BETTER. .LONG TERM...ONLY MINOR ADJUSTMENTS MADE TO THE GRIDS TODAY SINCE THERE WAS LITTLE CHANGE TO THE MODEL FORECAST FOR THE TUESDAY THROUGH FRIDAY TIME PERIOD. MODELS FORECAST A BROAD UPPER TROUGH OFF THE PACNW COAST WHICH WILL KEEP MOSTLY DRY CONDITIONS OVER THE SOUTHWEST. HEIGHTS AND THICKNESSES LOWER ACROSS THE CWA TUESDAY AND WEDNESDAY AS THE UPPER TROUGH MOVES INTO THE NORTHWEST CONUS. THIS SHOULD ALLOW FOR SOME COOLING...ESPECIALLY ON WEDNESDAY. LOCALLY GUSTY AFTERNOON WINDS ARE EXPECTED TO DEVELOP TUESDAY AND WEDNESDAY. && .AVIATION...FOR MCCARRAN...THUNDERSTORMS TO THIS POINT HAVE REMAINED WELL EAST AND SOUTH OF THE VALLEY BUT AN ISOLATED STORM IS STILL POSSIBLE OVER THE LOCAL MOUNTAINS THIS AFTERNOON AND EARLY EVENING. CLOUDS TO GENERALLY BE SCT AOA 8K FT. SCATTERED THUNDERSTORMS WILL CONTINUE ALONG THE PEACH SPRING CORRIDOR WITH ISOLATED STORMS ALONG THE MORMON MESA CORRIDOR UNTIL 03Z. LIGHT EAST WINDS GENERALLY UNDER 8 KTS TURNING SOUTHWEST THIS EVENING. WINDS WILL BE GUSTY AND ERRATIC NEAR ANY SHOWERS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED THUNDERSTORMS OVER MOHAVE COUNTY TO CONTINUE WITH ISOLATED STORMS ELSEWHERE GENERALLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA THROUGH 03Z. CLOUDS WILL GENERALLY BE SCT-BKN AOA 8K FT EAST AND CENTRAL AND AOA 12KFT WEST. WINDS SHOULD REMAIN BELOW 12KTS AWAY FROM THUNDERSTORMS...BUT COULD GUST TO OVER 40KTS NEAR STORMS. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && STACHELSKI/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 3, 6:19 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 619 AM PDT FRI JUL 3 2009 AZZ001>003-036-CAZ519>527-NVZ014>022-040000- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 619 AM PDT FRI JUL 3 2009 /619 AM MST FRI JUL 3 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR FORM ONCE AGAIN THIS AFTERNOON MAINLY EAST OF A NORTH/SOUTH LINE FROM RACHEL NEVADA TO ESSEX CALIFORNIA. THESE THUNDERSTORMS HAVE THE POTENTIAL OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR SATURDAY ACROSS MAINLY LINCOLN AND MOHAVE COUNTY. DRY CONDITIONS ARE THEN LOOKED FOR AREAWIDE SUNDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER, SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 3, 2:13 PM MST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
213 PM PDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM HEAVY RAIN ROBINSON TANK RAWS 36.48N 112.84W
07/03/2009 M1.15 INCH MOHAVE AZ MESONET
THE ROBINSON TANK RAWS MEASURED 1.15 INCHES OF RAIN IN AN
HOUR FROM A THUNDERSTORM.
&&
STACHELSKILocal storm report, Jul 3, 4:00 PM MST, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
400 PM PDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HEAVY RAIN 14 NE WIKIEUP (MWPA3) 34.88N 113.47W
07/03/2009 M2.76 INCH MOHAVE AZ MESONET
THE WAGON BOW ALERT GAUGE MEASURED 2.17 INCHES OF RAIN IN
AN HOUR FROM A THUNDERSTORM. IN ABOUT 30 MINUTES 2.00
INCHES OF RAIN WAS REPORTED.
0350 PM HEAVY RAIN 9 E CEDAR HILLS 35.16N 113.64W
07/03/2009 M1.50 INCH MOHAVE AZ MESONET
THE BIG SANDY RIVER ALERT GAUGE MEASURED 1.50 INCHES OF
RAIN IN AN HOUR FROM A THUNDERSTORM.
&&
STACHELSKIThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 5:11 PM MST | Severe Thunderstorm Warning | VEF | Mohave | 49 min |
| Jul 3, 5:28 PM MST | Areal Flood Advisory | VEF | 113 min | |
| Jul 3, 7:06 PM MST | Areal Flood Advisory | VEF | 98 min | |
| Jul 3, 8:42 PM MST | Areal Flood Advisory | VEF | 2 hr | |
| Jul 3, 5:12 PM MST | Areal Flood Advisory | VEF | Clark | 95 min |
| Jul 3, 9:13 PM MST | Areal Flood Advisory | VEF | Clark, Lincoln | 2 hr |
Nearby
Flash Flood Warnings in Arizona, 2009Flash Flood Warnings in Nevada, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.